Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 12, NWS Reno, NV

August 27, 2025Nevada County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Aug 27, 2025, 2:37 PM PDT for Nevada County, Sierra County, California. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2025, 2:37 PM PDT (21:37 UTC)
Expired
Aug 27, 2025, 4:30 PM PDT
In force
113 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:00 PM PDTRAIN 1.372 Nnw Floriston, CACO-OP Observer station FARC1 2.3 NW Floriston.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS55 KREV 272137
FFWREV
CAC057-091-272330-
/O.NEW.KREV.FF.W.0012.250827T2137Z-250827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
237 PM PDT Wed Aug 27 2025

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Nevada County in northern California...
  Sierra County in northern California...

* Until 430 PM PDT.

* At 237 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 to 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Interstate 80 near Floriston

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3945 12004 3944 12001 3938 12002 3936 12007
      3941 12008

FLASH FLOOD...RADAR INDICATED

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:17 PM PDT, 2 hours 20 minutes earlier. Its key messages:

  • * Thunderstorms and an elevated risk of flash flooding are expected this afternoon, especially over urban areas and burn scars. * A drying trend will reduce thunderstorm activity into the weekend, but areas of isolated storms remain possible into early next week. * Temperatures remain cooler than normal into the weekend, but will warm-up through Sunday.
Area forecast discussion, Aug 27, 12:17 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1217 PM PDT Wed Aug 27 2025

.KEY MESSAGES...

* Thunderstorms and an elevated risk of flash flooding are expected
  this afternoon, especially over urban areas and burn scars.

* A drying trend will reduce thunderstorm activity into the weekend,
  but areas of isolated storms remain possible into early next week.

* Temperatures remain cooler than normal into the weekend, but
  will warm-up through Sunday.

&&

.DISCUSSION...

A shortwave trough will be passing through today, leaving our CWA on
the edge of the left exit region of the upper level jet streak.
Because of this, another round of showers and t-storms are expected
this afternoon. Thursday, the trough moves further east and shifts
all of its forcing and instability over central/eastern NV. We may
see some chances for showers and storms over Mono/Mineral/E.
Churchill Thursday, though models are still struggling to come to a
consensus on location. Friday through this weekend look to be a bit
quieter. We'll have less available moisture and less instability to
fire off thunderstorms.

Diving in further on today's storms: Going through the CAMs, MUCAPE
today will be around 400-600 J/kg and DCAPE around 800-1000 J/kg.
That's enough DCAPE for storms to produce strong outflow boundaries
that could produce gusts up to 40+ mph. PWAT values are slightly
elevated around 0.75-0.85". Storm motions continue to be on the
slower side today, less than 10 kt, so flash flooding remains a risk
where stronger storms stall out, back build, or train. Especially
since we've had multiple rounds of heavy rain over the past few
days, the ground is primed for faster runoff. If you're out on a
lake today or over in the Black Rock Desert, please be cautious and
have a way to receive weather alerts! Shower and t-storm chances of
30-40% will continue today across the entire CWA, with storms
starting as early as 11 AM. Similar to yesterday, storms will start
along the Sierra and propagate east through the afternoon. Expect
small hail with occasional hail that's up to a quarter in size,
gusty outflow winds up to 45-50 mph, heavy rain with potential
flash flooding, and possible blowing dust over the playa. I will
note too that ensembles are hinting at the possibility of a trace
of snow this evening in southern Mono and the White Mountains as
showers are dissipating and surface temperatures cool off. While
still a very low probability (<10%), it's a non-zero chance.

As alluded to earlier, Friday onward we get into this drier pattern
and high pressure starts to work its way in. Ensembles are showing
the possibility of showers in the Sierra each afternoon through the
weekend, however most CAMs don't show anything in the way of precip,
yet. All the storms aside, for the rest of the week we're going to
warm up a little bit each day and temps will warm back up in lower
NV valleys to 90 by Saturday.

-Justin

&&

.AVIATION...

Widespread coverage of showers and thunderstorms are expected once
again this afternoon. Brief periods of IFR conditions are
possible due to heavy rain and sudden reductions to visibility.

The best chances for thunderstorms today will be around 60-70% at
KMMH and terminals in the Sierra and Sierra Front, including 40%
at 88NV in the Black Rock Desert. Timing of these storms will be
as early as 12-1 PM for KMMH, 2-5 PM for 88NV, and 12-1 PM for
all other terminals. Main threats today with these storms will be
heavy rain, small hail, frequent lightning, and outflow gusts up
to 35 kts. Storm activity is expected to wrap up after 8 PM.
Additionally, low clouds and fog may produce a period of IFR
conditions at KTRK overnight tonight, particularly 11Z - 16Z.

-Justin

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 10 PM PDT this evening NVZ001>003.

CA...Flood Watch until 10 PM PDT this evening CAZ071>073.

&&

In the hours before

Special weather statement, Aug 27, 1:50 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Reno NV
150 PM PDT Wed Aug 27 2025

NVZ002-003-272115-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
150 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTH CENTRAL WASHOE...
DOUGLAS AND NORTHERN LYON COUNTIES AND CARSON CITY THROUGH 215 PM
PDT...

At 149 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carson City Airport, or near Carson City, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carson City, Washoe City, Pleasant Valley, Carson City Airport, New
Washoe City, Indian Hills, Washoe Lake Campground, Us 395 At
Douglas-Carson City Co Line, Lakeview, Gold Hill, Davis Creek
Campground, Stewart, Us 50 At Carson City-Lyon Co Line, and Junction
U.S 50 And NV 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 11982 3936 11989 3939 11968 3909 11957
TIME...MOT...LOC 2049Z 261DEG 14KT 3924 11978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 1:51 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
151 PM PDT Wed Aug 27 2025

CAZ071-272115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
151 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LASSEN COUNTY
THROUGH 215 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eagle Lake, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle Lake and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 12104 4082 12107 4084 12059 4061 12059
TIME...MOT...LOC 2051Z 251DEG 11KT 4068 12073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:05 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Reno NV
205 PM PDT Wed Aug 27 2025

NVZ001-272130-
Mineral and Southern Lyon Counties NV-
205 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINERAL AND
SOUTHERN LYON COUNTIES THROUGH 230 PM PDT...

At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mason, or 25 miles east of Topaz Lake, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Junction Nv 339 And Nv 208 and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3868 11916 3885 11920 3889 11887 3871 11884
TIME...MOT...LOC 2105Z 269DEG 12KT 3879 11908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:11 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
211 PM PDT Wed Aug 27 2025

NVZ003-004-272145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
211 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
245 PM PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or near Pyramid Lake, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 11954 4018 11973 4022 11952 3985 11935
TIME...MOT...LOC 2111Z 269DEG 12KT 3998 11956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:23 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
223 PM PDT Wed Aug 27 2025

NVZ001>004-272200-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
223 PM PDT Wed Aug 27 2025

...STRONG THUNDERSTORMS WILL IMPACT STOREY...SOUTH CENTRAL WASHOE...
DOUGLAS AND CENTRAL LYON COUNTIES AND CARSON CITY THROUGH 300 PM
PDT...

At 223 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Dayton, or near Virginia City, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carson City, Virginia City, Dayton, Washoe City, Damonte Ranch,
Pleasant Valley, Carson City Airport, Galena, New Washoe City, Indian
Hills, Washoe Lake Campground, Us 395 At Douglas-Carson City Co Line,
Lakeview, Rawe Peak, Gold Hill, Davis Creek Campground, Stewart,
Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Us 50 At Carson
City-Lyon Co Line, and Junction U.S 50 And NV 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 11977 3947 11990 3935 11941 3904 11925
TIME...MOT...LOC 2123Z 265DEG 18KT 3923 11960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 27, 2:31 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Reno NV
231 PM PDT Wed Aug 27 2025

NVZ001-272200-
Mineral and Southern Lyon Counties NV-
231 PM PDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINERAL AND CENTRAL
LYON COUNTIES THROUGH 300 PM PDT...

At 231 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mason, or 29 miles northeast of Topaz Lake, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Mineral and central Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 11904 3888 11919 3903 11901 3885 11878
TIME...MOT...LOC 2131Z 230DEG 10KT 3886 11905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:08 PM PDTAreal Flood AdvisoryREVNevada, Placer86 min
Aug 27, 12:45 AM PDTFlood WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more21 hr
Aug 27, 11:55 AM PDTSpecial Weather StatementREVSierra50 min
Aug 27, 12:11 PM PDTSpecial Weather StatementREVSierra34 min
Aug 27, 12:14 PM PDTSpecial Weather StatementREVAlpine46 min
Aug 27, 12:45 PM PDTSpecial Weather StatementREVSierra30 min
Aug 27, 12:53 PM PDTSpecial Weather StatementREVAlpine37 min
Aug 27, 1:51 PM PDTSpecial Weather StatementREVLassen24 min
Aug 27, 1:53 PM PDTSevere Thunderstorm WarningREVNevada, Placer, Sierra37 min
Aug 27, 2:14 PM PDTSevere Thunderstorm WarningREVNevada, Sierra31 min
Aug 27, 2:52 PM PDTAreal Flood AdvisoryREVSierra113 min
Aug 27, 3:56 PM PDTAreal Flood AdvisoryREVAlpine, Mono3 hr
Aug 27, 4:16 PM PDTSpecial Weather StatementREVPlumas44 min

Nearby

Flash Flood Warnings in California, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.